|MONITORING OF LIVER ENZYMES
May 21, 2004
University of Pittsburgh researcher Dr. Amy Justice (who presented the findings July 8 at the XIV International AIDS Conference in Barcelona) suggests that even mild to moderate elevation of ALT and AST liver enzymes in HIV patients should be addressed.
My question is in what way could or should this issue be addressed?
It seems it would be difficult to effectively modify the HAART regimens as other studies indicate that most, if not all, HAART regimens may also cause liver toxicity, and obviously the elimination of HAART would more than likely result in a further resurgence of HIV symptoms.
Thanks for your attention to this query!
BETTER MONITORING OF LIVER ENZYMES IS NEEDED TO SAVE LIVES OF PEOPLE WITH HIV, SAYS UNIVERSITY OF PITTSBURGH RESEARCHER
Related study shows association between HIV drugs and liver cancer
PITTSBURGH, July 8, 2002 Mild to moderate elevations in two liver enzymes - increments that are commonly ignored by most physicians - are related to an increased risk of death in people with HIV, according to a University of Pittsburgh researcher who presented the findings July 8 at the XIV International AIDS Conference in Barcelona.
The enzymes are alanine transamine (ALT) and aspartamine transamine (AST).
"Up to one third of HIV patients have mild to moderate elevations in ALT and AST, yet physicians largely disregard the readings unless they are two to four times above the normal range," said Amy Justice, M.D., associate professor of health services research at the University of Pittsburgh Graduate School of Public Health, associate professor of medicine at the University of Pittsburgh School of Medicine, and staff physician at the Pittsburgh Veterans Administration Medical Center.
"Our study shows that even patients whose elevations are mild to moderate have a death rate that is nearly twice that of patients with mid-range normal levels. This association with increased mortality suggests that any elevation in ALT and AST should be addressed."
Elevations in these enzymes signal injury to liver cells and, in some cases, to other cells in the body. The condition can result from highly active anti-retroviral therapy (HAART), viral hepatitis or alcohol abuse, all of which are toxic to liver cells. Liver failure is the most common cause of death in people with AIDS.
While ALT and AST testing is routine in monitoring of HIV patients, elevations are not typically addressed unless they are more than twice what is considered normal. The standard remedy for extremely high ALT and AST levels is to stop or change antiretroviral medications and to counsel patients to stop drinking alcohol. Mild to moderate elevations (0.5 up to 2 times the normal level) currently are not treated.
The Pittsburgh-led study was an analysis of data on more than 5,700 participants from two observational studies: Collaborations in HIV Research - U.S. (CHORUS), composed largely of white men who contracted HIV from homosexual activity, and women who contracted HIV from heterosexual activity or intravenous drug use; and the Veterans Aging Cohort Study (VACS), composed mainly of African American men who contracted HIV from heterosexual activity or intravenous drug use.
Study participants with mild to moderate elevations had an increased risk of death that was 1.73 times the risk of those with mid-range normal enzyme levels. Those with two or more times the normal enzyme levels had a 5.06 increased risk of death. Results were consistent in both the CHORUS and VACS cohorts.
"The fact that the findings were similar in two very different cohorts suggests that these results apply to all HIV patients," said Dr. Justice. "Furthermore, the fact that the most common current cause of death among people with HIV is liver failure suggests that liver injury may be a major limiting factor in the effectiveness of current HIV treatment."
In a related poster on display at the conference, Dr. Justice and colleagues relay findings from a study showing that incidence of liver cancer among HIV-positive veterans since the advent of HAART is nearly twice as high as it is for HIV-negative veterans. The researchers indicate that possible reasons for the increase may include drug toxicity and viral hepatitis.
"Chronic viral hepatitis is known to substantially increase the risk of liver cancer," said Dr. Justice. "Additional research must be done to determine whether HAART exacerbates this risk or only helps HIV-positive patients live long enough to suffer the consequences of other chronic diseases such as cancer."
The study on AST and ALT was a collaboration among the University of Pittsburgh, the Veterans Administration and the VACS and CHORUS project teams. Major funders for VACS include the National Institute on Alcoholism and Alcohol Abuse, the National Institute on Aging, the Robert Wood Johnson Foundation, the National Institute for Mental Health and the Veterans Administration. CHORUS is supported by GlaxoSmithKline, Inc.
| Response from Dr. McGovern
I agree with Dr. Justice that elevated liver enzymes need further evaluation.
I think her main message is to raise awareness by clinicians to think twice about mild to moderate elevations of liver function tests. Elevations of liver tests should lead to an evaluation for testing of hepatitis B and C. If these are negative, other causes of liver injury such as alcohol, over the counter drugs, herbal remedies and medications should be considered. A liver biopsy is often helpful to determine if the elevations are clinically significant.
I don't think anyone would suggest that HAART should be stopped. Only that liver tests should be thoroughly evaluated. Dr. McGovern
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ache In Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Dry Mouth After Anal Sex Bottom Worried I Have HIV
- Fever After Performing Oral Sex Worried I Have HIV
- Penis Discharge After Mutual Masturbation Worried I Have HIV
- Purple Spots After Vaginal Sex With Condom Does It Mean I Have HIV
- Swollen Lymph Glands After Needle Stick Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.